Utah, 2014

Winter Weather in Utah, April 12 to 14, 2014

April 12 to 14, 2014 · NWS GJT · 1 event in 1 county or zone

A moist Pacific trough moved across the region in two segments which produced an extended period of light snowfall in the Uinta Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A moist Pacific trough moved across the region in two segments which produced an extended period of light snowfall in the Uinta Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 12, 3:55 PM MST, 5 minutes earlier.

Area forecast discussion, Apr 12, 3:55 PM MST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
455 PM MDT SAT APR 12 2014

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 341 PM MDT SAT APR 12 2014

SRN STREAM SHORT WAVE WILL SKIRT ACROSS THE SRN PORTION OF THE
FORECAST AREA THIS EVENING BEFORE SLIDING EAST. ENOUGH
MOISTURE FOR THUNDERSTORMS BUT MOSTLY OF THE GUSTY WIND VARIETY AS
SURFACE DEW POINTS ARE BARELY IN THE 30S. GIVEN ITS EARLY SEASON
AND THE UPPER LEVEL SHORT WAVE MOVES EAST...ISOLATED EVENING
STORMS SHOULD END BY MID EVENING.

ATTENTION FOCUSES ON THE UPSTREAM POTENT WAVE OVER THE NRN
ROCKIES. LOOKS LIKE A CLASSIC SPRINGTIME SNOWSTORM FOR THE
COLORADO ROCKIES. LINGERING MOISTURE AND INSTABILITY FROM TODAYS
CONVECTION GETS LIFTED AHEAD OF THE MAIN TROUGH...KEEPING A FEW
NOCTURNAL SHOWERS ONGOING THROUGH THE NIGHT. BUT THESE SHOWERS
WILL BE EXPANDING TOWARD DAYBREAK AS LARGE SCALE ASCENT INCREASES.

TIGHT CIRCULATION FORMS OVER UTAH SUNDAY MORNING BEFORE
STRENGTHENING OVER THE WRN SLOPE IN THE AFTERNOON...THEN MOVES
DOWNSTREAM LATE IN THE SHORT TERM PERIOD.  INTENSE THERMAL
GRADIENT OVER WYOMING DROPS INTO NW COLORADO AS THE MID LEVEL
CIRCULATION TIGHTENS. NICE COUPLET ON THE QG DIAGNOSTICS THAT
INDICATE A WELL STRUCTURED. DEEP LAYERED ASCENT COINCIDES WITH
POTENTIAL INSTABILITY DUE TO STRONG MID LEVEL COLD ADVECTION.
WHILE SNOW LEVELS WILL BE HIGH IN THE EARLY STAGES OF THIS
EVENT...700 MB TEMPS BECOME COLDER THAN -10C ALONG THE DIVIDE.
THIS IS COLD ENOUGH FOR SIGNIFICANT ACCUMULATIONS IN THE HIGH
COUNTRY...AND IT WILL FALL FAST AND FURIOUS AND POSSIBLE HIGH
IMPACTS TO TRAVEL OVER MOUNTAIN PASSES DUE TO WET HEAVY SLUSH.
ELECTED TO UPGRADE THE WINTER WEATHER ADVISORY TO WARNINGS (EXCEPT
FOR THE SWRN SAN JUANS THAT HAVE AN UNFAVORABLE OROGRAPHIC
COMPONENT.)

QPF FORECAST IS CHALLENGING GIVEN THE STRONG CONVECTIVE COMPONENT.
USED THE WPC QPF GUIDANCE AS MY BASE FORECAST...BUT BLENDED WITH
THE HIGHER RESOLUTION WRF MODELS TO PICK UP THE FINER DETAILS.
THIS WILL NOT BE CLOSE TO PERFECT AS CONVECTIVE SPRING SNOWSTORMS
PICK THEIR OWN BULLSEYE. WITH THE MID LEVEL CIRCULATION TRACKING
DIRECTLY OVERHEAD...SNOWFALL AMOUNTS WILL BE GENEROUS WITH
LOCALIZED HEAVY AMOUNTS.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 341 PM MDT SAT APR 12 2014

THE WEATHER PATTERN DURING THE UPCOMING WEEK LOOKS TO BE A BIT MORE
PROGRESSIVE AS THE AMPLIFIED WESTERN RIDGE WILL NOT HAVE A CHANCE TO
RE-ESTABLISH ITSELF. THIS WILL BRING A MORE SEASONABLE REGIME BACK
TO THE REGION AND TEMPERATURES WILL GENERALLY HOVER NEAR NORMAL.
THERE WILL BE SOME FLUCTUATIONS IN TEMPERATURES EITHER WAY AS A MORE
DEFINED SYSTEM WORKS THROUGH MID-WEEK...BUT OTHERWISE DRY
CONDITIONS LOOK ON TAP.

FOR MONDAY THIS SPRING STORM WILL BE MOVING QUICKLY OUT BY SUNRISE
WITH CLEARING EXPECTED THROUGH THE DAY. COOL AIR LEFT BEHIND THE
PASSAGE OF THE COLD FRONT WILL BE DROPPING TEMPERATURES 20 TO 25
LOWER THAN TODAY/S ABOVE NORMAL READINGS. A FLATTENING...TRANSITORY
RIDGE WORKS ACROSS THE ROCKIES MONDAY NIGHT AND TUESDAY BEING PUSHED
EAST BY THE NEXT PACIFIC NORTHWEST TROUGH. MODEL DIVERGENCE STILL IN
PLACE IN THE HANDLING OF THIS TROUGH AS IT DROPS ACROSS THE CENTRAL
ROCKIES ON WEDNESDAY. THE GFS A BIT MORE BULLISH AND VERY SIMILAR TO
THIS SYSTEM BY TAKING A CLOSED CIRCULATION ACROSS OUR NORTHERN
MOUNTAINS. THE EURO IS MORE OPEN AND THEREFORE PROGRESSIVE WITH THIS
WAVE...FOCUSING MORE OF THE PRECIPITATION EAST OF THE ROCKIES WHERE
ANOTHER SHOT OF COLD AIR WILL BE HEADING. SOME OF THE ENSEMBLES ARE
LEANING TOWARD THE GFS SOLUTION...BUT POPS WILL REMAIN ON THE LOW
SIDE FOR NOW UNTIL SOME BETTER CONSENSUS DEVELOPS WITH THE
OPERATIONAL MODELS. BEHIND THIS WAVE A RATHER FLAT PATTERN SETS UP
WITH LOW PRESSURE TRACKING ALONG THE SOUTHWEST CONUS BORDER.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 455 PM MDT SAT APR 12 2014

AN APPROACHING PACIFIC DISTURBANCE COMBINED WITH ATMOSPHERIC
INSTABILITY WILL CONTINUE TO GENERATE SCATTERED THUNDERSTORMS...
MAINLY SOUTH OF THE I-70 CORRIDOR THROUGH 03Z. MEANWHILE...EXPECT
MID AND HIGH CLOUDS TO INCREASE...THOUGH CIGS WILL REMAIN ABOVE
MVFR LEVELS. EXPECT TURBULENCE IN THE VICINITY OF THUNDERSTORMS
WITH UNPREDICTABLE OUTFLOW WINDS TO 35 MPH POSSIBLE.

LATER TONIGHT SHOWERS WILL BECOME FOCUSED NORTH OF THE I-70
CORRIDOR AS THE STRONGER PART OF THE SYSTEM APPROACHES FROM THE
NORTHWEST. A COLD FRONT ASSOCIATED WITH THIS SYSTEM IS EXPECTED TO
REACH THE NORTHERN CO/UT BORDER AROUND 12Z...THEN ON TO THE I-70
CORRIDOR AROUND 18Z...AND FINALLY INTO THE FOUR CORNERS REGION BY
00Z/SUN.

IN THE WAKE OF THE FRONT THE SNOW LEVEL WILL DROP TO MOUNTAIN
BASES RESULTING IN WIDESPREAD OBSCURATION OF THE HIGHER TERRAIN.
THE NORTHWEST AND CENTRAL COLORADO VALLEY AIRPORTS ARE LIKELY TO
EXPERIENCE PERIODS OF MVFR CIGS AND VSBY IN SNOW FROM 15Z ONWARD
AS THE COLDER AIR CONTINUES TO FILTER ACROSS THE AREA.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WINTER WEATHER ADVISORY FROM 6 AM SUNDAY TO 3 AM MDT MONDAY FOR
     COZ019.

     WINTER STORM WARNING FROM 6 AM SUNDAY TO 6 AM MDT MONDAY FOR
     COZ012-018.

     WINTER STORM WARNING FROM 3 AM SUNDAY TO 3 AM MDT MONDAY FOR
     COZ004-009-010-013.

UT...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM MDT SUNDAY
     FOR UTZ023.

&&

SHORT TERM...PF
LONG TERM...15
AVIATION...NL
Hazardous weather outlook, Apr 12, 4:09 AM MST, 11 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
509 AM MDT SAT APR 12 2014

COZ001>014-017>023-UTZ022>025-027>029-131115-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
509 AM MDT SAT APR 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
COLORADO...NORTHWEST COLORADO...SOUTH CENTRAL COLORADO...
SOUTHWEST COLORADO...WEST CENTRAL COLORADO...UT...EAST CENTRAL
UTAH...NORTHEAST UTAH AND SOUTHEAST UTAH.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL DEVELOP
THIS AFTERNOON AND EVENING AS THE NEXT LATE WINTER STORM
APPROACHES FROM THE WEST AND NORTH. SNOW WILL BEGIN ACCUMULATING
IN THE MOUNTAINS...GENERALLY ABOVE 8000 FEET ELEVATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A VIGOROUS STORM AND COLD FRONT WILL BRING MUCH COLDER CONDITIONS
WITH SIGNIFICANT SNOWFALL EXPECTED IN THE MOUNTAINS OF WESTERN
COLORADO. SEVERAL INCHES OF SNOW SHOULD TO ACCUMULATE WITH LOCAL
AMOUNTS UP TO A FOOT BY EARLY MONDAY MORNING. LIGHT SNOW
ACCUMULATIONS ARE POSSIBLE IN THE HIGHER VALLEYS...AS WELL AS THE
MOUNTAINS OF NORTHEAST UTAH. TRAVEL THROUGH THE COLORADO MOUNTAINS
WILL BECOME HAZARDOUS FROM SNOWPACKED AND SLUSHY ROADS.

THE NEXT CHANCE OF WIDESPREAD PRECIPITATION WILL COME TUESDAY
NIGHT THROUGH THURSDAY AS ANOTHER PACIFIC STORM MOVES THROUGH THE
AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CUOCO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Eastern Uinta Mountains

When
April 12, 4:00 PM MST to April 14, 1:00 AM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Snowfall totals of 3 to 6 inches were measured across the area. Wind gusts of 20 to 30 mph produced localized blowing and drifting snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2014Every state in 2014This day in weather historyWarnings in Utah, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514784.